Send to

Choose Destination
Indian J Pharmacol. 2012 Sep-Oct;44(5):651-3. doi: 10.4103/0253-7613.100407.

First reported case of tenofovir-induced photoallergic reaction.

Author information

Department of Dermatology, Command Hospital, Pune, Maharashtra, India.


A 50-year-old man, a known case of human immunodeficiency virus infection for the past 1 year, was on antiretroviral therapy in the form of stavudine, lamivudine, and nevirapine. Three days after replacing stavudine with tenofovir, he developed redness on the face and neck and within 48 h the rash became generalized. Dermatological examination revealed involvement of photoexposed areas of the face in the form of erythema and ill-defined hyperpigmented plaques, with mild periorbital edema. There was specific involvement of V and nape of the neck. Extensive erythema and scaling were also present on buttocks, thighs, and upper third of legs. A diagnosis of photoallergic dermatitis to tenofovir was considered and confirmed by histopathology and photopatch test. He responded well to the stoppage of the drug and oral corticosteroids. This is the first report of a photoallergic reaction to tenofovir in the literature.


Drug reaction; antiretroviral therapy; photoallergic reaction; tenofovir

[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center